Georgia, 2023Damaging Winds in Georgia, August 8, 2023
August 8, 2023 · NWS JAX · 13 events in 7 counties and zones
Severe thunderstorms developed into the afternoon and evening as a frontal zone settled southward across SE GA and an impulse moved across the front. Significant heat and surface moisture in addition to steepening lapse rates ahead of the mid-level impulse created volatile surface-based instability which supported severe downbursts/outflows (50-70 mph) and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed into the afternoon and evening as a frontal zone settled southward across SE GA and an impulse moved across the front. Significant heat and surface moisture in addition to steepening lapse rates ahead of the mid-level impulse created volatile surface-based instability which supported severe downbursts/outflows (50-70 mph) and hail. Given the near alignment of steering flow and the initiating boundary, the potential for waves or training convection created a flood threat as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:39 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 2:39 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
339 PM EDT Tue Aug 8 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
Issued at 156 PM EDT Tue Aug 8 2023
Several areas of convective focus this afternoon through about 06z.
The first is activity blooming on and just south of surface cold
front, which will sink to near the GA/FL line overnight. This
activity will increase in coverage and intensity this afternoon,
due to diurnal heating and frontal convergence. Most of this
convection will be along and north of I10, and a few of these
storms could become strong, and possibly severe.
The second round of convection will begin around 00z, and run
through around 06z. This round will be a result of a 500mb wave
which will move southeast across area. The combination of the upper
support and frontal convergence could result in strong to severe
storms along and north of I10.
Weather will calm down during the overnight, with lows ranging
from the mid 70s inland to near 80 at the coast.
The surface front is expected to lift back north across SE GA
through the day Wednesday. Convective chances for Wednesday will
largely be diurnally driven, with the potential for enhancement in
coverage over eastern counties, as east coast sea breeze moves to
around I95 late in the afternoon. Highs Wednesday in the mid 90s.
Pulled back heat watch area a bit for Wednesday, by removing it from
SE GA counties. This is based on forecast location of the frontal
boundary, which should keep heat indices below warning levels
there. At this time anticipate the heat watch will need to be a
warning for NE FL, with a heat advisory for SE GA.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 156 PM EDT Tue Aug 8 2023
Surface high pressure will remain centered to the southeast through
this period, with a frontal zone to the northwest. Weak upper
troughing will be over the area through Friday, with upper high
building from the west Saturday. Best chance for convection Thursday
will be across NE FL due to moist flow off the Gulf. On Friday, the
best chance will be across SE GA, due to upper troughing moving
through. Convection could be more limited on Saturday due to upper
high.
Temperatures will continue to trend above normal this period, with
daily potential for heat indices to reach advisory on warning
levels.
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 156 PM EDT Tue Aug 8 2023
The region will be between high pressure to the east and a cold
front to the northwest this period. Upper ridge will be in place
through Monday, with upper trough building down the east coast for
Tuesday. While daily rounds of convection due to diurnal heating and
sea breeze interactions are expected, the best chance will be on
Tuesday due to upper trough providing added instability.
Temperatures are expected to continue above normal this period,
with headlines for heat indices possible each day.
&&
.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Tue Aug 8 2023
VFR conditions and southwesterly flow will continue through the
afternoon. An attempt of inland sea breeze push will shift winds
southerly at KSSI and KSGJ around 20z and may spark an isolated
shower. Main convective period will be this evening and across
southeast GA as an impulse propagates along a frontal zone. Strong
to severe thunderstorms capable of damaging winds and hail may
impact KSSI between 22z-03z this evening. As outflow pushes south,
strong t'storms may also develop southward along the I-95
corridor as it zippers up along the pinned sea breeze. Expect an
hour or two of trailing stratiform storms at KSSI but possibly at
KJAX and KCRG during the late evening. Frontal zone will sag south
toward I-10 by early Tuesday. As it does so, pooled moisture
along it should lead to an area of low stratus between 006-012 ft
at inland northeast FL terminals. Once low stratus lifts into a
cumulus deck Tuesday AM VFR conditions and west to west-
northwesterly winds will prevail.
&&
.MARINE...
Issued at 156 PM EDT Tue Aug 8 2023
High pressure will be to the southeast through Tonight, as a cold
front sinks to near the GA/FL line. The front will slowly lift to
the north Wednesday afternoon through Thursday, while high center
remains to the southeast. High pressure will remain centered to the
east southeast through the weekend.
Rip Currents: SE GA Low through Wednesday
NE FL Moderate Wednesday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 93 77 94 / 60 20 10 20
SSI 79 93 81 98 / 60 20 10 20
JAX 77 95 77 98 / 30 20 10 30
SGJ 78 95 78 96 / 20 20 10 30
GNV 78 95 76 96 / 0 20 20 40
OCF 77 96 76 95 / 10 20 20 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Warning until 8 PM EDT this evening for FLZ020-
021-023-024-030-031-033-035-038-122-124-125-132-133-136>138-
140-222-225-232-236-237-240-325-340-425.
Excessive Heat Watch from Wednesday morning through Wednesday
evening for FLZ020-021-023-024-030-031-033-035-038-122-124-
125-132-133-136>138-140-222-225-232-236-237-240-325-340-425.
GA...Excessive Heat Warning until 8 PM EDT this evening for
GAZ132>136-149-151>154-162-163-165-166-250-264-350-364.
AM...None.
&&In the hours before
Special weather statement, Aug 8, 4:18 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
518 PM EDT Tue Aug 8 2023
GAZ133-135-082200-
Appling GA-Jeff Davis GA-
518 PM EDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTH CENTRAL APPLING COUNTIES THROUGH 600 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or 11 miles southeast of Alamo, moving east at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plant Hatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 8240 3195 8239 3196 8238 3194 8238
3193 8232 3194 8231 3195 8231 3193 8230
3194 8228 3192 8225 3190 8217 3184 8222
3191 8268 3192 8268 3193 8259 3196 8256
3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2118Z 278DEG 22KT 3201 8269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CORLESSSpecial weather statement, Aug 8, 4:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Tue Aug 8 2023
GAZ133-135-082245-
Appling GA-Jeff Davis GA-
558 PM EDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTH CENTRAL APPLING COUNTIES THROUGH 645 PM EDT...
At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or near Hazlehurst, moving east at 15 mph.
HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Hazlehurst and Plant Hatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
3194 8231 3195 8231 3193 8230 3194 8228
3192 8225 3191 8221 3184 8221 3188 8273
3191 8268 3192 8268 3193 8259 3196 8256
3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2158Z 275DEG 13KT 3196 8261
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CORLESSSpecial weather statement, Aug 8, 5:23 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Tue Aug 8 2023
FLZ020-021-122-222-082315-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
623 PM EDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIA...NORTHERN
SUWANNEE AND CENTRAL HAMILTON COUNTIES THROUGH 715 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Suwannee Springs, moving east
at 20 mph.
HAZARD...Landspouts and wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee River
State Park, Wellborn, Suwannee Valley, Belmont, Crossroads, and
Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3054 8321 3048 8265 3019 8270 3031 8321
3035 8321 3035 8319 3038 8319 3039 8317
3041 8318 3042 8319 3041 8321 3042 8322
TIME...MOT...LOC 2223Z 277DEG 17KT 3036 8295
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORLESSThunderstorm Wind, Coffee
- When
- August 8, 5:35 PM EST
- Where
- Coffee County, 0.91 mi SE of Ambrose
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.590, -83.010
Trees were reported blown down countywide. The time of damage was based on radar data.
Thunderstorm Wind, Atkinson
- When
- August 8, 6:02 PM EST
- Where
- Atkinson County, 5.8 mi NNE of Pearson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.380, -82.840
Trees and power lines were blown down near Pearson. The time of damage was based on radar.
Thunderstorm Wind, Bacon
- When
- August 8, 6:15 PM EST
- Where
- Bacon County, 1.18 mi E of (Amg)bacon Co Arpt A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.530, -82.500
The Alma, Bacon County Airport, GA ASOS measured a gust of 51 knots.
Thunderstorm Wind, Wayne
- When
- August 8, 6:15 PM EST
- Where
- Wayne County, Madray Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.730, -81.980
There were 3 reports of trees blown down across the road in Madray Springs. The time of the damage was based on radar.
Thunderstorm Wind, Pierce
- When
- August 8, 6:20 PM EST
- Where
- Pierce County, 0.69 mi N of Mershon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.480, -82.250
A tree was blown down on Mershon Road. The time of damage was based on radar.
Thunderstorm Wind, Pierce
- When
- August 8, 6:30 PM EST
- Where
- Pierce County, 2.36 mi E of Owen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.330, -82.140
A tree was blown down on Billy Road. The time of damage was based on radar.
Thunderstorm Wind, Coffee
- When
- August 8, 6:33 PM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.510, -82.850
A metal street sign was blown over at the intersection of Peterson Avenue and Ward Street. The time of damage was based on radar.
Thunderstorm Wind, Brantley
- When
- August 8, 6:45 PM EST
- Where
- Brantley County, 0.59 mi E of Schlatterville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.170, -82.190
Trees and powerlines were blown down along High Bluff Road. The report was relayed via Social Media. The time of damage was based on radar data.
Thunderstorm Wind, Brantley
- When
- August 8, 6:49 PM EST
- Where
- Brantley County, 2.46 mi WSW of Nahunta
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.190, -82.020
The University of Georgia Mesonet Site at the ZBLU Blueberry Farm south of US Highway 82 and west of US Highway 301 reported a 79 mph wind gust.
Thunderstorm Wind, Atkinson
- When
- August 8, 6:50 PM EST
- Where
- Atkinson County, 4.31 mi NNE of Kirkland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.380, -82.900
A total of 7 different reports of trees blown down were received across the entire county. Most of the notable damage included Sunnyside Church Road and TR Hattaway Road. The time of damage was based on radar.
Thunderstorm Wind, Glynn
- When
- August 8, 7:34 PM EST
- Where
- Glynn County, 1.82 mi NE of Pyles Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.150, -81.480
A tree was blown down on Magnolia Street in Brunswick.
Thunderstorm Wind, Glynn
- When
- August 8, 7:34 PM EST
- Where
- Glynn County, 0.91 mi SE of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.170, -81.490
A tree was blown down on Bartow Street. The time of the event was based on radar.
Thunderstorm Wind, Glynn
- When
- August 8, 7:42 PM EST
- Where
- Glynn County, 0.59 mi E of Glynn Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.180, -81.370
A tree was blown down at Sasser Point on St. Simons Island. The time of damage was based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122755, 1122754, 1122756, 1122766, 1122763, 1122764, 1122757, 1122758, 1122762, 1122765, 1122759, 1122761, 1122760.